MAUDE Adverse Event Report: BECTON, DICKINSON & CO. (SPARKS) BD BBL XLD AGAR; CULTURE MEDIA, SELECTIVE AND NON-DIFFERENTIAL

BECTON, DICKINSON & CO. (SPARKS) BD BBL XLD AGAR; CULTURE MEDIA, SELECTIVE AND NON-DIFFERENTIAL
Model Number 221284
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/05/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A device evaluation and/or device history review is anticipated, but is not complete.Upon completion, a supplemental report will be filed.
 
Event or Problem Description
It was reported that while using 20 bd bbl¿ xld agar contamination was observed by the laboratory personnel.There was no indication that results were reported out and there was no report of patient impact.The following information was provided by the initial reporter: " *how many total individual plates did you see the contamination on out of the 5 boxes received? ¿ out of 5 cases (500 plates) approximately 20 total plates were noted.*upon visual inspection was the contamination: -bacterial or fungal? ¿ bacterial.Previous lots have all been identified as pseudomonas fluorescens -surface or sub-surface? ¿ mostly surface, some sub-surface *can you please explain further what it means when you state you are seeing abnormal growth? - upon receipt of the materials, contamination was observed on numerous plates dispersed throughout 5 cases.*did you perform any quality control on this lot? ¿ per our internal processes, because the contamination was noticed throughout numerous packages we did not submit anything for internal qc.*how is the product stored once received? - refrigerated at 2 ¿ 8 c customer problem: customer reporting abnormal growth with 221284 plates".
 
Event or Problem Description
It was reported that while using 20 bd bbl¿ xld agar contamination was observed by the laboratory personnel.There was no indication that results were reported out and there was no report of patient impact.The following information was provided by the initial reporter: " how many total individual plates did you see the contamination on out of the 5 boxes received?: out of 5 cases (500 plates) approximately 20 total plates were noted.Upon visual inspection was the contamination: bacterial or fungal?: bacterial.Previous lots have all been identified as pseudomonas fluorescens surface or sub-surface?: mostly surface, some sub-surface can you please explain further what it means when you state you are seeing abnormal growth?: upon receipt of the materials, contamination was observed on numerous plates dispersed throughout 5 cases.Did you perform any quality control on this lot?: per our internal processes, because the contamination was noticed throughout numerous packages we did not submit anything for internal qc.How is the product stored once received?: refrigerated at 2 ¿ 8 c.Customer problem: customer reporting abnormal growth with 221284 plates".
 
Additional Manufacturer Narrative
Investigation summary: this memo is to summarize findings regarding the complaint related to catalog number 221284, plate xld agar 100 ea, for batch number 1042163.During manufacturing of material 221284, media is formulated and sent through a high temperature short time sterilizer to remove bioburden.The petri dishes are subjected to uv radiation to decrease bioburden.The petri dishes are filled in a positive pressure hepa filtered environment.The filled plates are cooled and immediately wrapped into sleeves to decrease the introduction of microbes.Sleeves are then packaged into cartons and then transferred to a refrigerated truck (2 to 8 degrees c) for shipment to the distributor.Bd distributors are provided with the storage guidelines for the shipping and handling of bd media of 2 to 8 degrees c in a dark place.The batch history record for batch 1042163 was satisfactory and no quality notifications were generated during manufacturing and inspection.The release testing that is performed on this product does include physical attribute and bioburden testing.A sample of plates are incubated at 25 degrees c and at 35 degrees c for approximately 72 hours.All physical attribute and bioburden testing performed on this batch was satisfactory per bd internal procedures.Affected product does not have any sterility claims; the product is.Tested for bioburden prior to release to ensure that it conforms to product specifications.However, this does not ensure that the end-user will not receive a contaminated plate.The complaint history was reviewed, and the only other complaint on batch 1042163 is also from sage products for a different shipment.Retention samples from batch 1042163 were not available for inspection.One photo was received for investigation of this complaint.The photo shows the bottom of a plate from batch 1042163 (time stamp 0847) with microbial growth.No return samples were received for investigation.The complaint has been confirmed for contamination.Bd will continue to trend complaints for contamination.A trend was identified for contamination and investigation found opportunities for bioburden reduction in the manufacturing process.A capa (corrective and preventative actions) 3076308 has been initiated and involves implementing additional cleaning events and evaluation of manufacturing procedures focused on in-process bioburden reduction.Additional trainings are planned with an ongoing training review for cleaning processes.

Brand Name
BD BBL XLD AGAR
Common Device Name
CULTURE MEDIA, SELECTIVE AND NON-DIFFERENTIAL
Manufacturer (Section D)
BECTON, DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
MDR Report Key11787152
Report Number1119779-2021-00778
Device Sequence Number17128087
Product Code JSJ
UDI-Device Identifier10382902212840
UDI-Public10382902212840
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
PREAMENDMENT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source other,user facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 09/18/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Expiration Date06/08/2021
Device Model Number221284
Device Catalogue Number221284
Device Lot Number1042163
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 04/08/2021
Supplement Date Received by Manufacturer09/18/2021
Initial Report FDA Received Date05/06/2021
Supplement Report FDA Received Date10/04/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1